Fever With Low Platelets and White Blood Cell (WBC) Counts

Q: Hi, I m down due to flu since last Friday. It took almost 5 days for fever to subside, though the temperature never crossed 101 degrees. I have been taking paracetamol continuously since Friday. In the interim on Monday, to ensure that there is no malaria, basic blood test was done. Reports were normal accept low WBC and platelet counts- 3300 and 1.25 thousand respectively. I did another report today. The counts have further weakened to 2900 and 1.14 thousand. Fever is under control since last 2 days. I need help to understand possible reason for low counts. Widal and urine tests were OK.
– By Pankaj,  age 32, male.


You definitely have some neutropenia and thrombocytopenia, that is low  platelets and neutrophils. This cannot be explained by the viral fever you just had.

Further investigations are definitely required at the earliest. I would suggest you to visit a hospital and get the following investigations done:

Test for Dengue: Any viral looking episode accompanied with low platelets counts call for this investigation. It is imperative to rule it out first.

If dengue is negative, there is a possibility that you are having some other underlying medical problem which has made your blood counts low. Low neutrophil (WBC) counts make a person more prone to infections. He frequently catches infections, viral fever.

To diagnose the problem, certain Hematological investigations have to be done. They would include-

  • Total blood counts
  • Peripheral smear

It would be best for you to visit your nearby hospital and get yourself investigated. You may also let us know about the results.

Take Care,

Buddy M.D.

Medical Advice (Q&As) on “Fever With Low Platelets and White Blood Cell (WBC) Counts

  1. Pankaj

    Hi, I had read somewhere that acetaminophen(paracetamol) use in rare cases can result in low WBC and platelets. Can that be the reason for my low counts? Fever is still in control. I have not taken any medicine in last 24 hours.

    Full CBC result is also shared below for advice :-

    Hemoglobin 14
    RBC 4.92
    PCV 41.7
    MCV 84.76
    MCH 28.46
    MCHC 33.57
    RDW SD 12.5

    Neutrophils 23%
    Lymphocytes 70%

    Eosinophils 5%
    Monocytes 2%
    Basophils 0

    MPV 9.8

  2. Buddy M.D. Post author

    Yes, paracetamol (acetaminophen) may cause low platelets and WBC counts as a rare side-effect. It’s good that your fever is under control. But we still suggest you that you keep an eye on your blood counts. And also ask for a blood peripheral smear when you get your blood counts (CBC). Make sure that they come back to normal. Otherwise you may need further evaluation.

  3. Nplatetlet

    MY blood report is as follows:
    Platelet Count = 129 thousands/mm3; normal range is 150-450.
    Hb 14.3g/dL.
    Sugar fasting 113 mg/dL.
    Rest report of CBC/ LFT/Urine are alright
    Please advice how to increase the Platelet count level?
    Why it has gone down? What could be the possible reason? Thanks.

    1. Buddy M.D. Post author

      What are your symptoms? Are you taking any medications?

      Low platelet count can be as a side effect of certain medications or as a component of some illness.

      1. Nplatlet

        Sir, Vildagliptin 50 mg OD
        Metformin 850 mg BD
        Telmisartan 20 mg OD
        Rosuvastatin Calciun 10mg OD; total cholesterol is 85
        pantocid (for gas)
        Are any of the above medicines are causing side effect for lowering platelet count?
        I am taking following medicines for sugar, blood pressure and cholesterol.

          1. Nkjn

            Sir, thanks.
            Should I stop rosuvastatin or change with some other medicine? Please advice which medicine I should take.

          2. Buddy M.D. Post author

            You’ll have to take this medicine till your blood cholesterol levels come within the normal range.

            Be aggressive about dietary management of cholesterol. Try controlling this parameter by your diet and lifestyle, and no medicines.

            You may talk to a medical dietitian regarding this.

  4. Nplatelet

    thanks. I am giving below the report of stool culture. Please advice whether it is alright or not. Further does it have any adverse affect on reduction of platelet count. Any further treatment/test is required.

    Result: Escherichia coli grown (Normal Flora)

    – No Salmonella Spieces grown
    – No Shigella species grow:H7) grown
    – No enteropathogenic Escherichia Coli (O157:7) grown
    – No Vibrio Cholerai grown

    1. Buddy M.D. Post author

      The stool culture is alright. Nothing abnormal, so no medical intervention is required.

      Your statin medicine, the one you take for cholesterol, may be giving you the low platelet count. Proper dietary measures would help you wean off this medicine.

  5. Shilpa

    Sir, my daughter had a fever from past ten days and I took to hematologist specialist. They took a bone marrow test and result is all normal only WBC is low for that he suggest us not to take any medicine if she get fever also. After a week again he did CBC test in that her WBC come up from 1.6 to 6.5
    Doctor prescribed few tablets fesovit and neurogem for three months.
    Now after 4 days again she is having fever from past 2 days, please advice.

  6. Githa

    Hi doc, can I know what is the lowest white blood count a person can have due to dengue fever? What is the count if need to b classified in severe dengue fever category? Thanks

    1. Buddy M.D. Post author

      TLC counts are usually low in value in such fevers.

      To categorize dengue as severe or moderate, doctors focus more on the Hb% levels and platelet levels.

  7. sandeep

    Hi doctor

    I had done CBC in Marc 2017 my TLC was around 4800 and in september CBC it was around 5400 i did CBC in January and it came with TLC count of 2900..I have been taking doxycycline for almost a month twice a day does taking antibiotics for such long time will bring the TLC count drastically ..I have fungal/bacterial infection on my urethra ..for which my urologist had given me doxycycline

    1. Buddy M.D. Post author

      Any other symptom, like recent weight loss, fatigue etc.?

      Yes, long term doxycycline use may reduce blood counts.

      1. sandeep

        No i am not having any weight loss fever , yes i feel slightly weaker but not that i can call fatigue ..I had one HIV WB in october last year it turned out negative and do does test for HCV,HBsAG, i had slight sphenoid sinusitis and the doctor had given me ceftriaxone 1000 Mg as IV this was around 10 days ago ..Apart from this in january i had taken Doxycycline for more than 15 days …

        What are the chances of HIV not getting detected in blood samples even after one year ?

        1. Buddy M.D. Post author

          Well, this is likely to be a side effect of doxycycline. The counts would recover with time after you stop the drug.

          1. sandeep

            Well i had done a CBP yesterday and my TLC count is back to 4200 level now from the 2900 it was one month ago this is after i completely avoided taking doxycycline and other medicines ..But my lymphocytes is still High at level 42 this is almost a year full of H level above 40 for my lymphocytes. I also had done Vitamin B12 test and its at level of 105 is it extremely low as the normal range shows 200 .What should i do now for the Vitamin B12 deficiency ..


          2. Buddy M.D. Post author

            Start taking Vitamin B12 supplements asap. Your doctor may even suggests injections for it.

            As the deficiency improves, most of your problems would resolve. Your energy level would also become better.

  8. sandeep

    Yes sir my doctor had told me to get Vitcofol 2ml for 5 alternate days ..Will this improve my B12 deficiency as i had low B12 for more than 3 years now but this is first time doctor told me to take injections immediately..Will this 5 dose will be enough to bring my B12 back to normal levels ..i am still having very high fatigue and lots of numbness and tingling pain .. does prolonged B12 deficiency will cause some server damage to my health conditions ???


    1. Buddy M.D. Post author

      Dose is usually enough. The effects may take time to come.

      However, you may be asked to go for repeat blood tests to check results.


Ask Your Medical Question

Your Question will be answered by a specialist M.D. in 1-2 days.

To prevent unauthorized comments, we request you to solve a simple problem: *